Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Salt Lake City, UT

August 15, 2003Iron County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 15, 2003, 4:40 PM MDT for Iron County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2003, 4:40 PM MDT (22:40 UTC)
Expired
Aug 15, 2003, 5:15 PM MDT
In force
35 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Iron County, UT

The radar

The Cedar City radar (KICX), 48 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.7 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2003-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2003-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3805 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 152240
SVRSLC
UTC021-152315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
440 PM MDT FRI AUG 15 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IRON COUNTY IN UTAH

* UNTIL 515 PM MDT

* AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL IRON COUNTY...OR ABOUT 21 MILES
  NORTH OF CEDAR CITY...MOVING SOUTHWEST AT 15 MPH.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
THIS STORM IS JUST WEST OF HIGHWAY 130.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3795 11325 3785 11315 3796 11297 3807 11311

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:30 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 15, 3:30 PM MDT, 1 hour 10 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT FRI AUG 15 2003

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA
THROUGH SATURDAY. A NORTHERLY FLOW WILL DEVELOP ON SUNDAY AND THIS
WILL GRADUALLY DRY THE AREA OUT FROM THE NORTHWEST.

.DISCUSSION...CONVECTION IS FAIRLY TERRAIN DRIVEN SO FAR TODAY. I
DO EXPECT CELLS TO HOLD TOGETHER ENOUGH IN THE NORTH TO DRIFT
ACROSS THE VALLEYS TONIGHT ASSOCIATED WITH THE VORT LOBE SWINGING
WESTWARD INTO UT. THIS FEATURE SEEMS TO ALMOST HAVE A CLOSED
CIRCULATION IN WATER VAPOR IMAGERY AND SEEMS TO BE DUMBBELLING
AROUND THE LOW IN NEW MEXICO. THIS WOULD KEEP MUCH OF THE NORTH
ACTIVE THRU MUCH OF TOMORROW UNTIL IT SHEARS OUT TO THE NORTH AHEAD
OF THE LOW MOVING IN FROM THE PACIFIC. THE FLOW BECOMES NORTHERLY
SAT NIGHT BUT REMAINS LIGHT SO THERE SHOULD STILL BE PLENTY OF
MOISTURE AROUND ON SUNDAY FOR CONVECTION OVER ABOUT THE
SOUTHEASTERN 2/3 OF THE AREA.

HAVE EXPANDED FLASH FLOOD WATCH FOR TONIGHT TO COVER THE EASTERN
VALLEYS FROM PRICE SOUTHWARD AND ADDED EXTREME EASTERN IRON COUNTY
AS WELL. RADAR IS SHOWING VERY SLOW MOVEMENT TO CELLS AND FLASH
FLOODING IS A GOOD BET. CELLS OVER THE NORTH COULD GENERATE HEAVY
RAIN TOO BUT THEY SHOULD BE MOVING A LITTLE FASTER.

MONDAY SHOULD BE DRIER ALTHO THE REMNANTS OF THE PACIFIC LOW COULD
BE GRAZING OUR NORTHEASTERN ZONES. RIDGE AXIS COMES BY TUE WITH GFS
CONTINUING TO GENERATE CONVECTION OVER THE AREA THAT DAY THEN
SOUTHWEST FLOW SETS UP WED THRU THE END OF THE WEEK AND MODEL TRIES
TO DRY US OUT.

SLC 5552  CDC 5553  WILENSKY

.SLC...FLASH FLOOD WATCH SOUTHERN MOUNTAINS AND SOUTHERN AND EASTERN
       VALLEYS THROUGH MIDNIGHT TONIGHT.
Hazardous weather outlook, Aug 15, 7:00 AM MDT, 9 hours 40 minutes before
IDZ024-025-UTZ001>021-WYZ021-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS MOST OF SOUTHERN AND
EASTERN UTAH THROUGH THIS EVENING.  LOCALLY HEAVY RAINFALL IS
POSSIBLE OVER THE SOUTH CENTRAL AND SOUTHEAST PORTIONS OF THE
STATE.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THOSE AREAS THROUGH
MIDNIGHT TONIGHT.  SEE THE LATEST FLOOD WATCH (SLCFFASLC) ISSUED BY
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINFALL...ARE EXPECTED
AGAIN OVER THE WEEKEND.  DRIER AND WARMER AIR WILL MOVE IN FROM THE
WEST EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:45 PM MDTFlash Flood WarningSLCGarfield2 hr
Aug 14, 6:47 PM MDTFlash Flood WarningSLCGarfield, Kane118 min
Aug 14, 7:21 PM MDTFlash Flood WarningSLCEmery114 min
Aug 14, 8:12 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane, San Juan63 min
Aug 14, 9:25 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane60 min
Aug 15, 3:27 PM MDTFlash Flood WarningSLCKane2 hr
Aug 15, 4:02 PM MDTFlash Flood WarningSLCGarfield, Piute88 min

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.